Taste alteration refers to a decrease in the ability to taste foods (hypogeusia), changes in how food tastes (dysgeusia), or the complete loss of the ability to taste foods (ageusia). It also refers to the presence of a metallic or medicine-like taste in the mouth. Taste alterations may occur as a result of cancer treatment, infection within the mouth, or the cancer itself.
Taste alteration can have a significant effect on the nutritional status of a cancer patient. Patients with taste alteration may avoid certain foods, lose their appetite (anorexia), and lose weight. Eating can be a chore when
the patient also has a dry mouth (xerostomia) or a mouth infection, such as thrush.
Humans have the ability to taste bitter, salty, sour, and sweet flavors with the taste buds. Taste buds are on the tongue, back portion of the roof of the mouth (soft palate), and the back of the throat. The taste buds are composed of taste cells. Taste cells have tiny hairs (microvilli) which take up microscopic particles of food in the mouth. Taste alteration occurs when the taste buds are damaged by cancer therapy or as a symptom of xerostomia or infection.
Taste alteration may be caused by the cancer itself. Invasion of the mouth by the tumor can alter taste. Between 88% and 93% of the patients with head and neck tumors have taste alterations. Cancer can cause the patient to become deficient in nutrients such as copper, niacin, nickel, vitamin A, and zinc, which can lead to taste alterations. In addition, it is believed that cancer-related chemicals in the bloodstream may affect taste.
Taste alteration can occur in patients who are receiving radiation therapy to the head, neck, or chest. The taste buds are very sensitive to radiation and taste alteration can occur within the first two weeks of radiation therapy. Also, radiation therapy can cause decreases in the production of saliva, which can alter taste. Reduced amounts of saliva can change the taste of salty and bitter foods.
Patients undergoing chemotherapy may experience taste alterations. Chemotherapy drugs damage the taste cells. The resulting alterations in taste are varied but the most common complaints include: a metallic taste, enhanced taste of bitter flavors (such as beef, pork, coffee, chocolate), and reduced taste of sweet flavors. Between 36% and 71% of the patients undergoing chemotherapy experience taste changes. Antibiotics, pain relievers (analgesics), antidepressants, and many other drugs can also affect taste. Chemotherapy drugs that are frequently associated with taste changes include:
Surgery to the head or neck can also cause taste alteration. Metallic or medicine-like tastes can be caused by a zinc deficiency or by increased levels of calcium or lactate.
Taste alteration is usually a temporary condition, although it may take a few months for taste to return to normal. However, surgery of the roof of the mouth (hard palate), tongue, or throat or high-dose radiation therapy can cause permanent taste alteration.
Belinda Rowland Ph.D., The Gale Group Inc., Gale, Detroit,